Weight Loss Ingredient Sold in Pure Form Has FDA Concerned

Teaspoon of powdered caffeine

The FDA is very concerned about a common weight loss ingredient that is now available in a pure, uncut powder form that could result in accidental death.

Advertisement

According to a recent FDA Safety Alert, consumers need to be aware that ingesting pure powdered caffeine―which is currently legal to sell by the way―could result in accidental poisoning as blood levels can easily and rapidly reach toxic levels and could potentially lead to death. As such, the FDA has sent letters to makers and distributors of powdered caffeine warning that their products pose a public health risk.

What may sound to a caffeine-addicted society like a little too much caution on the FDA’s part, the truth of the matter is that the ability to tox-out on caffeine is no longer limited to the unlikelihood of drinking gallons of coffee or waaaaay too many cans of energy drinks. As it turns out, companies advertising themselves as natural supplement providers are now offering straight powdered caffeine that can skyrocket your blood caffeine levels to unsafe levels very quickly.

So, just how much caffeine is too much? The numbers are not exact for a multitude of reasons, but the range for adults lies somewhere between 5-10 grams of caffeine. If you are younger, the dose appears to be around 2-3 grams. One cup of coffee contains roughly 100-200mg of caffeine.

According to the FDA, the amount of caffeine in 1 teaspoon of the powdered stuff sold online is roughly equivalent to 25 cups of coffee, meaning that 1 teaspoon serving of powder could contain anywhere between 2.5 to 5 grams of caffeine, which is too close for comfort. And that’s if a person has no underlying medical issues such as liver or cardiac problems or are naturally susceptible to higher than normal levels of caffeine.

The FDA warned consumers that symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures and death. Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity.

Caffeine is a drug—there’s no doubt about that. But a safe one when used in moderation―as the old saying goes, “The dose makes poison.” At low doses it is beneficial and enjoyable for most of us. In fact, many weight loss supplements include caffeine in their formulation because it does reportedly help to some extent. However, there have been cases of children getting into a parent’s weight loss supplements and requiring a quick trip to the ER because of possible caffeine toxicity.

According to a recent CBS News report about the FDA’s concern, last year two young men, 18-year-old Logan Stiner, of LaGrange, Ohio and 24-year-old Wade Sweatt, of Alpharetta, Georgia, died on separate occasions of what medical officials attribute to caffeine toxicity after ingesting powdered caffeine.

Reports of these deaths and other near-fatal incidences associated with powdered caffeine has prompted the FDA to issue letters of warning to the manufacturers of powdered caffeine that their products are potentially dangerous and could lead to death. Unfortunately, the FDA cannot regulate powdered caffeine as it does fall within their authority to do so.

CBS News states that the FDA warning letters were sent last week to Bridge City Bulk―Bridge City LLC; Hard Eight Nutrition LLC; Purebulk Inc.; SPN LLC, which does business as Smartpowders; and Kreativ Health Inc., which does business as Natural Food Supplements. The companies have 15 days to respond to the agency.

CBS also reported that according to an Associated Press phone interview with the president of Kreativ Health, Ron Rudnuck, the company would follow the FDA’s recommendation and will be taking its powdered caffeine off the market.

For now, the public is offered the following Key Advice from the FDA:

Advertisement

What to Do

• The FDA advises consumers to avoid pure powdered caffeine.

• It is nearly impossible to accurately measure pure powdered caffeine with common kitchen measuring tools and you can easily consume a lethal amount.

• If you believe that you are having an adverse event related to caffeine, stop using it and seek immediate medical care or advice.

• The FDA wants to know about adverse events associated with pure powdered caffeine and other highly caffeinated products. You or your health care provider can help by reporting these adverse events to FDA in the following ways:

• By phone at 240-402-2405

• By email at [email protected]

For more about the dangers of too much caffeine in your system, here is an informative article about how to tell if you have the signs and symptoms of caffeine addiction.

References:

FDA Safety Alert― “FDA Consumer Advice on Pure Powdered Caffeine

CBS News― “FDA issues warning to distributors of pure powdered caffeine

Pediatric Emergency Care― “Presentation and management of an acute caffeine overdose” 1990 Dec;6(4):296-8; Dietrich, A.M. et al.

Advertisement